Indiana, 2019

Damaging Wind in Indiana, June 29, 2019

June 29, 2019 · NWS IND · 1 event in 1 county or zone

A small thunderstorm complex pushed southeast into Warren County during the evening of June 29th. Damaging wind occurred in this location as the storm moved across.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A small thunderstorm complex pushed southeast into Warren County during the evening of June 29th. Damaging wind occurred in this location as the storm moved across.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 29, 6:49 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 29, 6:49 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Indianapolis IN
749 PM EDT Sat Jun 29 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 226 PM EDT Sat Jun 29 2019

Mainly dry...warm and humid weather will be expected tonight
through the start of the next work week as high pressure will
remain across the area. Small chances for overnight showers or
storms are possible tonight and again on Sunday night...but most
areas should remain dry.

More chances for rain will return toward the middle of the next
week as several upper level weather disturbances arrive in the
Ohio valley.

&&

.NEAR TERM /Tonight/...

Issued at 226 PM EDT Sat Jun 29 2019

Surface analysis early this afternoon shows broad high pressure in
place from the middle Atlantic states through the Tennessee River
valley. This was resulting in light but warm and humid SW flow
across central Indiana. GOES16 shows scattered CU across the area
and dew points were in the humid upper 60s. Aloft a strong ridge
was in place across the plains states...and NNW flow was in place
across the upper midwest spilling toward Indiana.

The GFS and NAM again suggest a a weak short wave spilling across
Indiana late tonight...just as it did the night before. Little
help is available for additional forcing as high pressure remains
in place at the surface. Time heights fail to show any deep
moisture arriving overnight...and forecast soundings suggest 700mb
temps near 10C. Thus NBM willing...will try to trend toward a dry
forecast or only a slight chance for storms as the upper level
feature passes overnight. Given the little change in the air mass
will trend lows toward persistence.

&&

.SHORT TERM /Sunday through Tuesday/...

Issued at 226 PM EDT Sat Jun 29 2019

Mainly the dry and warm weather will persist this period. The GFS
and NAM show the strong ridging to the west slowly translating
eastward through Tuesday...yet breaking down slowly in the
process. On Sunday...forecast soundings and time heights continue
to show little change...showing a dry column and subsidence in
play. Aloft ridging remains in place across Illinois and
Indiana...and again 700mb temps are above 10C. Thus will again
trend toward a dry...warm and humid day with highs near
persistence.

GFS and NAM again suggest another weak short wave passing across
Indiana Sunday night. NAM is more pronounced with this feature
than the GFS. Confidence for precip is low again for the same
reasons as before. Little help at the surface... 700mb temps above
10C and the failure of deep moisture available. Still a small
chance may be warranted...but confidence remains quite low. again
will trend lows close to persistence.

On Monday through Tuesday the GFS and NAM keep the ridge building
eastward across Indiana. Little in the way of upper support is
available to promote convection. 700mb temps are over 10C...but
plentiful CAPE is denoted in the forecast soundings should the cap
break. This a few diurnal showers and storms cannot be ruled
out...an organized system is not expected. Will again trend pops
at this time toward a dry forecast or at or below the NBM.

&&

.LONG TERM /Tuesday night through Saturday/...
Issued at 226 PM EDT Sat Jun 29 2019

An upper ridge over the eastern U.S. will keep hot and humid
conditions over central Indiana through the long term period. While
previous days long term solutions indicated a potential suppression
of the ridge that would allow a cold front to slide into the area
and bring temperatures back into the mid 80s for highs, this set of
solutions holds the ridge strong through the week and doesn't
indicate that same potential until next weekend. There are still
some indications of potential for ridge-riding convection, but this
will be hard to pin down in timing and location and thus would
prefer to cap at chance the PoPs from the initialization that bleed
in likelies every afternoon in the northern counties. Overall expect
to see well above normal temperatures with some chances for isolated
to scattered diurnal storms as well as chances for more organized
overnight MCSs.

&&

.AVIATION /Discussion for the 30/00Z TAF Issuance/...

Issued at 738 PM EDT Sat Jun 29 2019

VFR conditions will be the predominant flight category. However,
showers and thunderstorms have been drifting across the northern
portions of central Indiana this evening. None of the TAF sites
have been impacted, yet, but KHUF and KIND will need to be
monitored closely over the next few hours. If activity maintains
its strength, will have to add thunderstorms to those TAFs with
amendments over the next few hours. Meanwhile, winds will
generally be northwesterly at 5 to 11 kts with some gusts up to 15
kts outside of any convection.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....CP
AVIATION...TDUD
Hazardous weather outlook, Jun 29, 2:07 PM EST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
307 PM EDT Sat Jun 29 2019

INZ021-028-029-031-038-040>042-301915-
Carroll-Warren-Tippecanoe-Howard-Tipton-Madison-Delaware-Randolph-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Kokomo, Tipton, Anderson, Muncie,
and Winchester
307 PM EDT Sat Jun 29 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Isolated thunderstorms are possible tonight.

Hazards: Gusty winds, heavy rain, lightning.

Timing: after 800 PM.

Discussion: An upper level weather disturbance may bring isolated
thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorms are possible over all or parts of the area
through the week. Isolated strong to severe storms are possible
Sunday and Monday. Very warm and humid conditions will continue.

Discussion: A front in the area will keep chances for thunderstorms
around into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ030-035>037-039-043>049-051>057-060>065-067>072-301915-
Clinton-Fountain-Montgomery-Boone-Hamilton-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Frankfort, Attica, Covington, Veedersburg,
Crawfordsville, Lebanon, Zionsville, Fishers, Carmel, Noblesville,
Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg,
Danville, Indianapolis, Greenfield, Cumberland, New Castle,
Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton,
Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes,
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour,
Brownstown, and North Vernon
307 PM EDT Sat Jun 29 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Isolated thunderstorms are possible tonight.

Hazards: Gusty winds, heavy rain, lightning.

Timing: after 800 PM.

Discussion: An upper level weather disturbance may bring isolated
thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorms are possible over all or parts of the area
through the week. Isolated strong to severe storms are possible on
Sunday and Monday, mainly north of Interstate 70. Very warm and
humid conditions will continue.

Discussion: A front in the area will keep chances for thunderstorms
around into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

In the hours before

Special weather statement, Jun 29, 5:02 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
602 PM EDT Sat Jun 29 2019

INZ028-035-036-043-292245-
Montgomery IN-Fountain IN-Warren IN-Vermillion IN-
602 PM EDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...SOUTHWESTERN WARREN...
NORTHWESTERN VERMILLION AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL
645 PM EDT...

At 601 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Covington, or 8 miles northeast of Danville,
moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Covington, Veedersburg, Williamsport, Cayuga, Waynetown, West
Lebanon, Hillsboro, Kingman, Perrysville, Wingate, Newtown, Mellott,
State Line City, Foster, Yeddo, Gessie and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4033 8753 4036 8747 4013 8692 3995 8730
      3995 8742 3993 8743 3993 8741 3992 8741
      3991 8740 3987 8748 4003 8753
TIME...MOT...LOC 2201Z 297DEG 9KT 4023 8750

TDUD
Special weather statement, Jun 29, 5:38 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
638 PM EDT Sat Jun 29 2019

INZ040-048-049-292330-
Henry IN-Madison IN-Hancock IN-
638 PM EDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON...NORTHEASTERN
HANCOCK AND WESTERN HENRY COUNTIES UNTIL 730 PM EDT...

At 638 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Anderson, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Anderson, Pendleton, Fortville, Ingalls, Lapel, Edgewood, Shirley,
Markleville, Kennard, Wilkinson and Cadiz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3983 8553 3993 8586 4004 8586 4012 8583
      4003 8544
TIME...MOT...LOC 2238Z 294DEG 16KT 3999 8580

TDUD
Special weather statement, Jun 29, 6:30 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
730 PM EDT Sat Jun 29 2019

INZ037-300015-
Boone IN-
730 PM EDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOONE COUNTY UNTIL 815 PM
EDT...

At 730 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lebanon, or 13 miles east of Crawfordsville, moving
southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Thorntown, Jamestown, Advance and Ulen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4005 8639 3992 8638 3992 8669 4007 8670
      4014 8663
TIME...MOT...LOC 2330Z 310DEG 8KT 4004 8663

TDUD

The radar

The Indianapolis radar (KIND), 111 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 29, 7:50 PM EST
Where
Warren County, 1.84 mi NE of Foster
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.166, -87.442

A large tree was blown onto the road at West Baltimore Hill Road and State Road 263 due to damaging thunderstorm wind gusts. Traffic had to be detoured around the tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837816.